Wake Forest Baptist Health Winston-Salem, NC, United States
Ted G. Xiao, MD, MS, Shailaja Raj, MD, Jared Rejeski, MD Wake Forest Baptist Health, Winston-Salem, NC
Introduction: Trastuzumab emtansine (T-DM1) is a novel conjugation of a monoclonal antibody and a microtubule inhibitor that has been used to treat metastatic HER2 positive breast cancer resistant to trastuzumab alone. Several case reports have shown long-term treatment with T-DM1 may cause abnormal liver chemistries, non-cirrhotic portal hypertension, and nodular regenerative hyperplasia (NRH). When these signs develop, T-DM1 cessation allows for nodular regression and normalization of liver chemistries.
Case Description/Methods: Patient is a 70-year-old female with invasive, HER2 positive, right breast ductal carcinoma who underwent surgical resection with adjuvant paclitaxel and trastuzumab. Her symptoms worsened and a subsequent biopsy confirmed metastasis to the lungs. The patient was started on T-DM1 for six months, and during this, her liver chemistries (total bilirubin, alkaline phosphatase, ALT, AST) trended upward. Serological evaluation of liver disease was unremarkable and subsequently a transjugular portal pressure measurement and liver biopsy revealed non-cirrhotic portal hypertension (HVPG 14) with histology revealing portal expansion, mild intracellular and canalicular cholestasis, mild sinusoidal dilatation and congestion, focal bile ductular proliferation, and minimal lobular inflammation. As other potential etiologies (i.e. obstructive, congestive, hepatic vein pathology) were ruled out, she was diagnosed with T-DM1-induced liver injury. T-DM1 was stopped for four months, and her liver chemistries continued to trend downward. The patient has been restarted on trastuzumab alone for two months with no liver-associated side effects.
Discussion: Our patient developed a drug-induced liver injury to trastuzumab emtansine. Cessation of the T-DM1 treatment resulted in regression of the iatrogenic liver injury. Due to the shorter duration of T-DM1 treatment, our patient fortunately did not experience complications of portal hypertension. Based on this observation, we hypothesize the severity of the liver injury depends on the accumulation of T-DM1 in the body. In addition, we agree with the hypothesis that emtansine (DM1) is the sole cause of liver injury given our patient’s liver chemistries have continued to improve with trastuzumab treatment.
Ted Xiao indicated no relevant financial relationships.
Shailaja Raj indicated no relevant financial relationships.
Jared Rejeski indicated no relevant financial relationships.
Ted G. Xiao, MD, MS, Shailaja Raj, MD, Jared Rejeski, MD. P1928 - Prolonged Trastuzumab Emtansine (T-DM1) Treatment for Metastatic HER2 Positive Breast Carcinoma-Induced Liver Injury, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.